J Korean Orthop Assoc.  2020 Jun;55(3):276-280. 10.4055/jkoa.2020.55.3.276.

Acute Compartment Syndrome Induced by Rhabdomyolysis Due to Antipsychotic Drug Overuse

Affiliations
  • 1Department of Orthopedic Surgery, Sung-Ae Hospital, Seoul, Korea

Abstract

A 49-year-old male was found unconscious at his accommodation and visited the emergency room. He was on antipsychotic and antidepressant drugs (vortioxetine hydrobromide, mirtazapine, sertraline hydrochloride, quetiapine, and alprazolam) for schizophrenia and major depression. At the time of discovery there were signs of overdose of the drugs around the patient. A physical examination revealed, pain, pallor, and edema in the left buttocks and lateral thigh. Active ankle movements below the left ankle were not possible and sensations in the tibia and peroneal nerves were lost. The pressure in the buttock compartment was measured at 42 mmHg. Magnetic resonance imaging revealed edema and high intensity signals in the left hip muscles and surrounding soft tissue. An emergency fasciotomy was performed and partial restoration of the lower extremity sensation and muscle strength were achieved after 24 hours.

Keyword

rhabdomyolysis; compartment syndromes; antipsychotic agent
Full Text Links
  • JKOA
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error